Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 136, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2011, 7:58 PM EDT for Cabell County, Wayne County, West Virginia; Lawrence County, Ohio; Boyd County, Greenup County, Lawrence County, Kentucky. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2011, 7:58 PM EDT (23:58 UTC)
- Expired
- May 10, 2011, 9:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boyd County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 10, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -487 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:39 PM EDT, 19 minutes earlier.
Area forecast discussion, May 10, 7:39 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 739 PM EDT TUE MAY 10 2011 .SYNOPSIS... A WARM FRONT SLOWLY MOVES EAST ACROSS THE AREA THROUGH MIDWEEK...WITH UPPER LEVEL DISTURBANCES MOVING SOUTHEASTWARD ALONG IT...WEAKENING WEDNESDAY. LOW PRESSURE LATE WEEK AND WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... 7 PM UPDATE ...EMPHASIZED HAIL AND DE-EMPHASIZED WIND IN WEATHER GRIDS WHERE SEVERE WATCHES IN EFFECT. ALSO WET-BULBED EVENING TEMPERATURES IN THE RAIN SW HALF OF FORECAST AREA. FORECAST OTHERWISE ON TRACK. PREV DISCN... IN GRADIENT EAST OF FRONT...DEW POINTS AND INSTABILITY INCREASE THIS AFTERNOON INTO THIS EVENING. THIS COMBINED WITH UPPER LEVEL DYNAMICS KEEP THE THREAT OF STORM TSTMS INTO THE EVENING. WINDS THE PRIMARY ISSUE. POPS LOWER TONIGHT AS SUNS ENERGY REMOVED. SIMILAR PATTERN SETS UP FOR WEDNESDAY AFTERNOON EXCEPT THE PRESENCE OF STRONG DYNAMICS WILL BE LESSENED. AS A RESULT HAVE GONE WITH CHANCE POPS THEN. KEPT CLOSE TO GUIDANCE TEMPS RAISING MINS A BIT TONIGHT WITH HIGH DEW POINTS AND CLOUD REMNANTS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... QUASI-STATIONARY COLD FRONT REMAINS TO OUR SOUTHWEST AS WEAK WAVES RIPPLE THROUGH BAROCLINIC ZONE THROUGH THE PERIOD. EXPECT SHOWER DEVELOPMENT TO CONTINUE ALONG THE BOUNDARY...WITH DIURNAL ENHANCEMENT. MODELS EACH HAVE THEIR OWN TAKE ON HOW THEY HANDLE FRONT JUXTAPOSITION OF THE FRONT OVER THE NEXT FEW DAYS. HOWEVER...WHETHER FRONT WAGGLES NORTH OR SOUTH NEAR OUR FORECAST AREA WILL PRIMARILY BE DRIVEN BY MESOSCALE PROCESS WHICH MODELS MAY NOT BE HANDLING ALL THAT WELL. SO..BEST FORECAST APPROACH WAS TO KEEP CHC POPS TRENDING HIGHER DURING THE AFTERNOON HOURS...WITH HIGHER CHANCES IN VICINITY OF THE FRONT. FOR TEMPS...USED RAW CONSENSUS MOS VALUES WITH A FEW TWEAKS... WHICH RESULTED IN LITTLE CHANGE FROM PREVIOUS FCSTED VALUES. MAIN TWEAKS WERE TO KEEP OVERNIGHT MINS ON THE WARM SIDE OF MOS VALUES...DUE TO THE LACK OF RADIATIONAL COOLING...AS RAGGED SKIES DURING THE MORNING HOURS SHOULD HELP KEEP MORNING LOWS FROM DIPPING MUCH. THIS TREND WAS ALSO FEATURED IN THE PREVIOUS FORECAST PACKAGE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... OVERALL PATTERN SHOWS LITTLE CHANGE. HOWEVER...MODELS DO PUSH FRONTAL BOUNDARY EAST OF THE AREA BY SATURDAY MORNING AS AN AREA OF LOW PRESSURE WORKS ITS WAY TO THE EAST. THE ECMWF CONTS TO BE THE SLOWER OF THE MODELS IN PUSHING LOW PRESSURE AREA TO THE EAST...AND BASED ON THE STAGNANT NATURE OF THE WX PATTERN...THE MODEL OF CHOICE IS THE ECMWF IN HOW IT HANDLES OVERALL SYNOPTIC PATTERN. USED HPC VALUES WITH MINOR ADJUSTMENTS TO POPULATE GRIDDED FCST. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... IFR OR WORSE IN HEAVY THUNDERSTORMS SW HALF OF THE AREA...DIMINISHING OVERNIGHT. POST-RAIN FOG...POSSIBLY DOWN TO IFR OR WORSE OVERNIGHT THIS AREA. NE HALF OF AREA WILL BE VFR THROUGH THE NIGHT FOR THE MOST PART...THOUGH NOT WITHOUT ISOLATED THUNDERSTORMS EVEN THERE. ONCE THE MORNING FOG IS GONE...WED WILL BE VFR UNTIL THUNDERSTORMS FIRE UP...WHICH COULD OCCUR BY MIDDAY. WHILE LESS ORGANIZED WED...ANY THUNDERSTORM THAT DOES FLARE UP WILL EASILY BECOME QUITE HEAVY AS WELL AS SLOW MOVING. SURFACE FLOW WILL BE LIGHT AND VARIABLE...MAINLY S...BUT GUSTY AND VARIABLE IN THUNDERSTORMS. FLOW ALOFT WILL BE LIGHT AND MAINLY FROM THE W. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND LOCATION OF SHOWERS AND THUNDERSTORMS COULD VARY...ESPECIALLY OVER SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA. OVERNIGHT POST-RAIN FOG COULD BE MORE INTENSE AND WIDESPREAD THAN FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H M M M M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H M M M M H M M L H EKN CONSISTENCY H H H H H H H H M M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z THURSDAY... NO WIDESPREAD IFR CONDITIONS EXPECTED ATTM. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM NEAR TERM...TRM/AAR SHORT TERM...KMC LONG TERM...KMC AVIATION...TRM
Hazardous weather outlook, May 10, 5:47 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 547 PM EDT TUE MAY 10 2011 OHZ066-067-076-WVZ010-011-019-020-028>032-038>040-046-047-112200- PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 547 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTER ACTIVATION IS NOT EXPECTED IN THIS AREA AT THIS TIME. KYZ101>103-105-OHZ075-083>087-WVZ005>009-013>018-024>027-036-037- 112200- GREENUP-CARTER-BOYD-LAWRENCE-ATHENS-JACKSON-VINTON-MEIGS-GALLIA- WAYNE-CABELL-MASON-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- MINGO-LOGAN-BOONE-CLAY-FAYETTE-NICHOLAS- 547 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ033>035-112200- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH- 547 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
In the hours before
Local storm report, May 10, 6:56 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
656 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD JACKSON 39.05N 82.63W
05/10/2011 JACKSON OH 911 CALL CENTER
MULTIPLE ROADS IMPASSABLE THROUGHOUT COUNTY
&&
EVENT NUMBER RLX1100579
NWLocal storm report, May 10, 6:57 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
657 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL FAYETTEVILLE 38.05N 81.11W
05/10/2011 E0.75 INCH FAYETTE WV PUBLIC
&&
EVENT NUMBER RLX1100580
ARBSpecial weather statement, May 10, 7:01 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
701 PM EDT TUE MAY 10 2011
WVZ008-015-016-027-102330-
CLAY WV-JACKSON WV-KANAWHA WV-ROANE WV-
701 PM EDT TUE MAY 10 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANAWHA...
SOUTHEASTERN JACKSON...SOUTHWESTERN ROANE AND WEST CENTRAL CLAY
COUNTIES...
AT 659 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHEAST
OF RIPLEY...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR WALTON AROUND 710 PM...CLENDENIN AROUND 725
PM AND GLEN AROUND 730 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 113 AND 126 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 4
AND 24.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3846 8114 3827 8142 3859 8175 3860 8174
3860 8173 3863 8170 3864 8171 3876 8154
24Local storm report, May 10, 7:03 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
703 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD CHARLESTON 38.35N 81.63W
05/10/2011 KANAWHA WV 911 CALL CENTER
CAMC GENERAL HOSPITAL LAB FLOODED. WATER HAS SINCE
RECEDED AT 7 PM.
&&
EVENT NUMBER RLX1100581
NWSpecial weather statement, May 10, 7:24 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
724 PM EDT TUE MAY 10 2011
KYZ105-WVZ005-024-025-110000-
LAWRENCE KY-LOGAN WV-MINGO WV-WAYNE WV-
724 PM EDT TUE MAY 10 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...SOUTHERN
WAYNE...WESTERN LOGAN AND WESTERN MINGO COUNTIES...
AT 722 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF INEZ...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR WILSONDALE AROUND 730 PM...KERMIT AROUND 735
PM...BREEDEN AROUND 740 PM...LENORE...AND NAUGATUCK AROUND 745 PM...
DINGESS AROUND 750 PM...MYRTLE AND CHATTAROY AROUND 755 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3808 8246 3797 8228 3795 8229 3796 8226
3775 8193 3756 8213 3757 8215 3758 8213
3770 8231 3778 8234 3781 8240 3790 8244
3790 8248 3795 8252 3795 8256 3792 8259
3794 8262
24Local storm report, May 10, 7:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
734 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 4 NW OAK HILL 38.94N 82.62W
05/10/2011 E1.00 INCH JACKSON OH TRAINED SPOTTER
&&
EVENT NUMBER RLX1100582
ARBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 47 min |
| May 10, 4:49 PM EDT | Special Weather Statement | RLX | Mason, Putnam | 26 min |
| May 10, 5:08 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 52 min |
| May 10, 5:16 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 59 min |
| May 10, 5:19 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 56 min |
| May 10, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 66 min |
| May 10, 5:29 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 10 hr |
| May 10, 5:32 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Jackson, Kanawha, Putnam | 58 min |
| May 10, 5:40 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| May 10, 5:41 PM EDT | Flash Flood Warning | RLX | Boone, Fayette, Kanawha, Putnam | 3 hr |
| May 10, 5:49 PM EDT | Flash Flood Warning | RLX | Mason | 10 hr |
| May 10, 5:52 PM EDT | Special Weather Statement | RLX | Putnam | 38 min |
| May 10, 6:00 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Raleigh | 45 min |
| May 10, 6:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 39 min |
| May 10, 6:22 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Mason, Putnam | 36 min |
| May 10, 6:23 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 67 min |
| May 10, 6:32 PM EDT | Flash Flood Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 119 min |
| May 10, 7:01 PM EDT | Special Weather Statement | RLX | Kanawha | 29 min |
| May 10, 7:03 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 57 min |
| May 10, 7:14 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Roane | 46 min |
| May 10, 7:24 PM EDT | Special Weather Statement | RLX | Mingo | 36 min |
| May 10, 7:30 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo, Wayne | 45 min |
| May 10, 7:43 PM EDT | Flash Flood Warning | RLX | Cabell, Lincoln, Wayne | 8 hr |
| May 10, 7:43 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha, Raleigh, Wyoming | 47 min |
| May 10, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 48 min |
| May 10, 4:17 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 58 min |
| May 10, 4:28 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Meigs, Vinton | 62 min |
| May 10, 5:56 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 34 min |
| May 10, 6:49 PM EDT | Tornado Warning | RLX | Gallia, Jackson, Lawrence | 26 min |
| May 10, 5:04 PM EDT | Special Weather Statement | RLX | Boyd | 41 min |
| May 10, 7:27 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup, Lawrence | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.